Do Interleukin Inhibitors Affect Bodyweight?

07/18/2018
scale

A recent study found that infliximab (Remicade) increased bodyweight among patients with psoriasis.

While treatment with tumor necrosis factor-α inhibitors has been found to cause weight gain among patients with psoriasis, there is little information about the effects of interleukin (IL)-12 and IL-17A inhibitors on weight.

To determine the effects of the biologics on weight gain, the researchers investigated changes in bodyweight and body mass index (BMI) among patients with psoriasis treated with infliximab (n=18), ustekinumab (Stelara) (n=30), and secukinumab (Cosentyx) (n=20).  
_______________________________________________________________________
RELATED CONTENT
Biologic Does Not Reduce Vascular Inflammation
Biologic Improves Nail Symptoms of Patients With PsA
Cardiovascular Risk Factors More Prevalent Among Psoriasis Patients
_______________________________________________________________________
After 7 months, the mean bodyweight and BMI of patients treated with infliximab increased significantly, from 71.4 kg to 74.3 kg for bodyweight and 24.7 to 25.7 for BMI. However, the bodyweight and BMI of those treated with ustekinumab (from 70.3 to 70.1 kg and from 25.4 to 25.3, respectively) or secukinumab (from 69.0 to 68.9 kg and from 25.2 to 25.2, respectively) did not change significantly. The proportion of patients who experienced a 75% or greater improvement on the Psoriasis Area and Severity Index did not differ between groups.

“These results suggest that infliximab increases bodyweight in the patients with psoriasis, whereas ustekinumab and secukinumab do not affect the bodyweight in these patients,” the researchers concluded.

 Reference

Takamura S, Yumiko T, Inoue Y, Teraki Y. Effects of tumor necrosis factor‐α, interleukin‐23 and interleukin‐17A inhibitors on bodyweight and body mass index in patients with psoriasis [published online July 13, 2018]. J Dermatol. doi:10.1111/1346-8138.14526